Texas, 2004

Flash Flooding in Texas, October 5, 2004

October 5, 2004 · NWS EWX · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 5, 2:09 AM CST, 51 minutes earlier.

Area forecast discussion, Oct 5, 2:09 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
250 AM CDT TUE OCT  5 2004

.DISCUSSION...
VERY WET SCENARIO NEXT SEVERAL DAYS.  WILL POST FLASH FLOOD WATCH
FOR ENTIRE CWA THROUGH 4 PM WEDNESDAY.  WATCH WILL LIKELY NEED TO BE
EXTENDED INTO THURSDAY.  FRONTAL BOUNDARY ACROSS THE HILL COUNTRY...
GOOD MOISTURE SUPPLY...AND UPPER LEVEL IMPULSES WILL COMBINE TO
PRODUCE THE FLASH FLOOD AND FLOOD THREAT.  A SURFACE WAVE DEVELOPING
ON THE FRONT ONCE IT MOVES INTO THE GULF THURSDAY WILL AGGRAVATE THE
HEAVY RAIN POTENTIAL THEN.  WEATHER IMPROVEMENT SHOULD START FRIDAY
WITH QUITE PLEASANT CONDITIONS IN STORE FOR EARLY NEXT WEEK. THE WET
WEATHER WILL SUPPRESS TEMP RANGES THROUGH FRIDAY. COOLER NIGHTS EARLY
NEXT WEEK WITH HIGHS NEAR NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              77  66  78  67 /  70  40  70  50
AUSTIN BERGSTROM INTL AIRPORT  80  66  77  67 /  70  40  70  50
DEL RIO INTL AIRPORT           80  70  79  68 /  70  40  50  40
SAN ANTONIO INTL AIRPORT       79  68  78  70 /  70  40  70  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR FLASH FLOODING FOR SOUTH CENTRAL TEXAS
AND THE HILL COUNTRY THROUGH 4 PM CDT WEDNESDAY.

&&

03/13
Hazardous weather outlook, Oct 4, 11:44 AM CST, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1244 PM CDT MON OCT 4 2004

TXZ171>173-183>194-202>209-217>225-228-051100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1244 PM CDT MON OCT 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE WEATHER WEST OF A JUNCTION TO
CATARINA LINE. THERE IS A POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED
FLOODING OVER ALL OF SOUTH CENTRAL TEXAS TONIGHT.

LATE THIS AFTERNOON AND TONIGHT...AN UNSTABLE WESTERLY FLOW ALOFT
WILL INTERACT WITH ABUNDANT MOISTURE AND NUMEROUS SURFACE BOUNDARIES
OVER TEXAS TO PRODUCE A THREAT OF SEVERE WEATHER AND HEAVY RAIN
ACROSS PARTS SOUTH CENTRAL TEXAS. INSTABILITY AND SHEAR LEVELS
SUPPORT MAINLY A THREAT FOR DAMAGING STRAIGHT LINE WINDS AND HAIL.
TRAINING OF THUNDERSTORM CELLS AND LOCALLY HEAVY RAINFALL AMOUNTS OF
2 TO 3 INCHES IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS TUESDAY AND
TUESDAY NIGHT IN ADVANCE OF A COLD FRONT. THERE IS THE POTENTIAL FOR
WIDESPREAD HEAVY RAINFALL AND FLASH FLOODING. A FLOOD WATCH MAY BE
NEEDED. HEAVY RAINFALL IS POSSIBLE ONCE AGAIN ON THURSDAY AS TROPICAL
MOISTURE CURRENTLY LOCATED OVER THE BAY OF CAMPECHE MOVES
NORTHWARD INTO SOUTH TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Oct 5, 2:56 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
356 AM CDT TUE OCT 5 2004

TXZ183>185-202-203-217-218-228-050851-
DIMMIT-EDWARDS-KINNEY-MAVERICK-REAL-UVALDE-VAL VERDE-ZAVALA-
356 AM CDT TUE OCT 5 2004

...FLASH FLOOD WARNING IN EFFECT UNTIL 500 AM FOR VAL VERDE COUNTY...
...FLASH FLOOD WARNING IN EFFECT UNTIL 615 AM FOR MAVERICK COUNTY...
...FLASH FLOOD WARNING IN EFFECT UNTIL 645 AM FOR KINNEY COUNTY...

A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR ALL OF SOUTH
CENTRAL TEXAS AND THE HILL COUNTRY UNTIL 4 PM WEDNESDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Maverick

When
October 5, 3:00 AM CST to 8:00 AM CST
Where
Maverick County, Quemado
Property damage
$2.0 million
Reported by
EMERGENCY MANAGER
Coordinates
28.743, -100.314 (the zone’s center; the record gives no point)

Heavy rain over the central part of Maverick County from Quemado to Eagle Pass to El Indio caused severe flash flooding. Rainfall varied generally from 2 to 3 inches, with up to 6 inches in the city of Eagle Pass. Nearly 50 homes were evacuated in the northern part of Eagle Pass around 0500 CST, with some four dozen persons being taken to shelters as a result of the flooding. Several high water rescues were performed in Eagle Pass as flash flooding closed city and rural streets alike. In addition to the house damage, fences were destroyed and an in-ground swimming pool was lifted out of its bed and floated onto a playground. Among the flooded-out roads were SH277 and FM1021.

Flash Flood, Kinney

When
October 5, 4:00 AM CST to 7:00 AM CST
Where
Kinney County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
29.350, -100.418 (the zone’s center; the record gives no point)

Thunderstorms increased just after midnight over Kinney County, dropping between 2 and 3 inches of rain that closed SH277 southeast of Del Rio and FM674 north of Brackettville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424708, 5424709.